Antiarrhythmics: multinational consensus recommendations

Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • A group of international societies has released consensus recommendations as a guide to antiarrhythmic drugs (AADs), including guidance for specific patient populations. 
  • Societies involved in or endorsing the consensus: European Heart Rhythm Association, European Society of Cardiology Working Group on Cardiovascular Pharmacology, Heart Rhythm Society, Asia-Pacific Heart Rhythm Society, and International Society of Cardiovascular Pharmacotherapy.

Why this matters

  • Authors note that AADs can involve significant adverse events and say that the classification that most clinicians use to determine therapy has “minimal clinical relevance.”

Highlights

  • Recommendation categories are visually easy to distinguish: a red heart means “Should NOT be used/recommended,” yellow means “May be used/recommended,” green means “Recommended/indicated.” 
  • Recommendations for decision-making include noting limited indications for current AADs (eg, symptom alleviation, avoiding malignant arrhythmia), cautions (AADs not to be used to avoid oral anticoagulants), and follow-up (eg, ECG scheduling).
  • Monitoring should include considering acute and chronic risks separately.
  • Individualizing includes recommendations for patients with structural heart disease with/without Afib, renal disease, syncope history, preexisting QRS >130 ms (caution warranted), and pregnancy (options limited, maternal-fetal medicine consult possibly needed).
  • Recommendations by type of arrhythmia also included, ie, ventricular arrhythmia with/without structural heart disease, premature atrial beats, supraventricular arrhythmia Afib, atrial flutter, patients with devices.
  • Safety issues are key; recommendations address what to watch for (eg, proarrhythmias) and monitoring for thyrotoxicosis.